Alert archive / Louisiana / Tornado Warnings in 1998

Tornado Warning 8, NWS Shreveport, LA

January 11, 1998Sabine Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 11, 1998, 11:30 PM CST for Sabine Parish, Louisiana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 1998, 11:30 PM CST (05:30 UTC)
Expired
Jan 12, 1998, 12:30 AM CST
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Sabine Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:30 PM CSTHail 0.75Zwolle, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 120530 RRA
TORSHV
LAC085-120630-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST SUN JAN 11 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...SABINE PARISH
 
AT 1130 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
ZWOLLE MOVING EAST SOUTHEAST AT 40 MPH.
 
PERSONS IN THE ZWOLLE AREA SHxOULD TAKE COVER NOW.
 
THIS STORM WILL ALSO MOVE TO NEAR MANY BY 1140 PM.
 
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
18/4

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 11, 8:20 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 11, 8:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 PM CST SUN JAN 11 1998

CONVECTION CONTINUES TO PUSH EAST ACRS E TX...NRN LA AND SRN AR.
MOST OF THE RAINFALL HAS ENDED ACRS SE OK AND PARTS OF SW AR AND
NE TX. WILL NEED TO LOOK AT LOWERING OR DROPPING POPS ALTOGETHER
ACRS AREAS WHERE PCPN HAS AL BUT STOPPED. WILL ALSO NEED TO LOOK AT
REDEFINING FFAS ACRS NE TX AND SW AR AND DROP FFA ACRS SE OK. WITH SPEED
OF MOVEMENT OF THE STORMS APPROACHING 40 KT AND NO SIG TRAINING EXPECTED
WILL NOT NEED TO ISSUE FFA NW LA ATTM. MAY NEED TO ISSUE SOMETHING
LATER TONIGHT ACRS SRN PORTONS OF CWA AS FLOW BCMS MORE PARALLEL TO
STORM MOVEMENT FROM LFK ARE INTO CENTRAL LA.

CURRENT TEMPS SHUD WORK FOR LOWS TONIGHT.

18

In the hours before

Local storm report, Jan 11, 10:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1042 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0415 PM    2 W OMAHA                 TX   .75 INCH HAIL
01/11/98   MORRIS

0427 PM    12 W DANGERFIELD          TX   1.75 INCH HAIL
01/11/98   TITUS                          GOLFBALL HAIL NEAR CASON
                                          ON THE TITUS/MORRIS COUNTY
                                          LINE.

0430 PM    2 N HUGHES SPRINGS        TX
01/11/98   CASS                           FUNNEL CLOUD
                                          DROPPED DOWN TO AROUND 500
                                          FEET THEN LIFTED UP.
.
0433 PM    2 N HUGHES SPRINGS        TX   1.75 INCH HAIL
01/11/98   CASS

0445 PM    2 W LINDEN                TX
01/11/98   CASS                           2 FUNNEL CLOUDS SPOTTED.

0500 PM    LINDEN                    TX   1.75 INCH HAIL
01/11/98   CASS

0508 PM    ATLANTA                   TX   1 INCH HAIL
01/11/98   CASS

0536 PM    3 S FOUKE                 AR   .75 INCH HAIL
01/11/98   MILLER

0558 PM    CANFIELD                  AR   1 INCH HAIL
01/11/98   LAFAYETTE

0558 PM    BIG SANDY                 TX   1.75 INCH HAIL
01/11/98   UPSHUR

0620 PM    BUCKNER                   AR   60 MPH TSTM GUST
01/11/98   LAFAYETTE

0640 PM    EMERSON                   AR   60 MPH TSTM GUST
01/11/98   COLUMBIA

18
Local storm report, Jan 11, 10:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1042 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0415 PM    2 W OMAHA                 TX   .75 INCH HAIL
01/11/98   MORRIS

0427 PM    12 W DANGERFIELD          TX   1.75 INCH HAIL
01/11/98   TITUS                          GOLFBALL HAIL NEAR CASON
                                          ON THE TITUS/MORRIS COUNTY
                                          LINE.

0430 PM    2 N HUGHES SPRINGS        TX
01/11/98   CASS                           FUNNEL CLOUD
                                          DROPPED DOWN TO AROUND 500
                                          FEET THEN LIFTED UP.
.
0433 PM    2 N HUGHES SPRINGS        TX   1.75 INCH HAIL
01/11/98   CASS

0445 PM    2 W LINDEN                TX
01/11/98   CASS                           2 FUNNEL CLOUDS SPOTTED.

0500 PM    LINDEN                    TX   1.75 INCH HAIL
01/11/98   CASS

0508 PM    ATLANTA                   TX   1 INCH HAIL
01/11/98   CASS

0536 PM    3 S FOUKE                 AR   .75 INCH HAIL
01/11/98   MILLER

0558 PM    CANFIELD                  AR   1 INCH HAIL
01/11/98   LAFAYETTE

0558 PM    BIG SANDY                 TX   1.75 INCH HAIL
01/11/98   UPSHUR

0620 PM    BUCKNER                   AR   60 MPH TSTM GUST
01/11/98   LAFAYETTE

0640 PM    EMERSON                   AR   60 MPH TSTM GUST
01/11/98   COLUMBIA

18
Local storm report, Jan 11, 10:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1059 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0611 PM    2 E JUDSON                TX   .75 INCH HAIL
01/11/98   HARRISON

0716 PM    BLANCHARD                 LA   1 INCH HAIL
01/11/98   CADDO

0730 PM    BARKSDALE AFB             LA   .5 INCH HAIL
01/11/98   BOSSIER

0738 PM    BOSSIER CITY              LA   .88 INCH HAIL
01/11/98   BOSSIER                        INTERSECTION OF I-20 AND
                                          BENTON ROAD.

0740 PM    3 NE TATUM                TX   1 INCH HAIL
01/11/98   PANOLA

0740 PM    HAUGHTON                  LA   2 INCH HAIL
01/11/98   BOSSIER

0755 PM    HAUGHTON                  LA   .75 INCH HAIL
01/11/98   BOSSIER

0809 PM    DOYLINE                   LA   .75 INCH HAIL
01/11/98   WEBSTER

0817 PM    MINDEN                    LA   .5 INCH HAIL
01/11/98   WEBSTER

0827 PM    DUBBERLY                  LA   .88 INCH HAIL
01/11/98   WEBSTER

18
Local storm report, Jan 11, 10:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1059 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0611 PM    2 E JUDSON                TX   .75 INCH HAIL
01/11/98   HARRISON

0716 PM    BLANCHARD                 LA   1 INCH HAIL
01/11/98   CADDO

0730 PM    BARKSDALE AFB             LA   .5 INCH HAIL
01/11/98   BOSSIER

0738 PM    BOSSIER CITY              LA   .88 INCH HAIL
01/11/98   BOSSIER                        INTERSECTION OF I-20 AND
                                          BENTON ROAD.

0740 PM    3 NE TATUM                TX   1 INCH HAIL
01/11/98   PANOLA

0740 PM    HAUGHTON                  LA   2 INCH HAIL
01/11/98   BOSSIER

0755 PM    HAUGHTON                  LA   .75 INCH HAIL
01/11/98   BOSSIER

0809 PM    DOYLINE                   LA   .75 INCH HAIL
01/11/98   WEBSTER

0817 PM    MINDEN                    LA   .5 INCH HAIL
01/11/98   WEBSTER

0827 PM    DUBBERLY                  LA   .88 INCH HAIL
01/11/98   WEBSTER

18
Local storm report, Jan 11, 11:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0844 PM    2 E GIBSLAND              LA   1 INCH HAIL
01/11/98   BIENVILLE

0908 PM    GRAMBLING                 LA   1.75 INCH HAIL
01/11/98   LINCOLN

0930 PM    RINGGOLD                  LA   1 INCH HAIL
01/11/98   BIENVILLE

0940 PM    CALHOUN                   LA   .75 INCH HAIL
01/11/98   OUACHITA

0943 PM    2 W CASTOR                LA   1.25 INCH HAIL
01/11/98   BIENVILLE

1055 PM    NEUVILLE                  TX   .88 INCH HAIL
01/11/98   SHELBY

1055 PM    PATROON                   TX   .88 INCH HAIL
01/11/98   SHELBY

18
Local storm report, Jan 11, 11:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0844 PM    2 E GIBSLAND              LA   1 INCH HAIL
01/11/98   BIENVILLE

0908 PM    GRAMBLING                 LA   1.75 INCH HAIL
01/11/98   LINCOLN

0930 PM    RINGGOLD                  LA   1 INCH HAIL
01/11/98   BIENVILLE

0940 PM    CALHOUN                   LA   .75 INCH HAIL
01/11/98   OUACHITA

0943 PM    2 W CASTOR                LA   1.25 INCH HAIL
01/11/98   BIENVILLE

1055 PM    NEUVILLE                  TX   .88 INCH HAIL
01/11/98   SHELBY

1055 PM    PATROON                   TX   .88 INCH HAIL
01/11/98   SHELBY

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:58 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo47 min
Jan 11, 7:42 PM CSTSevere Thunderstorm WarningSHVBossier48 min
Jan 11, 7:55 PM CSTSevere Thunderstorm WarningSHVWebster35 min
Jan 11, 8:12 PM CSTSevere Thunderstorm WarningSHVCaddo, De Soto48 min
Jan 11, 8:30 PM CSTSevere Thunderstorm WarningSHVBienville60 min
Jan 11, 8:51 PM CSTSevere Thunderstorm WarningSHVLincoln69 min
Jan 11, 9:33 PM CSTSevere Thunderstorm WarningSHVBienville27 min
Jan 11, 11:13 PM CSTSevere Thunderstorm WarningSHVSabine62 min
Jan 12, 12:06 AM CSTTornado WarningSHVNatchitoches54 min
Jan 12, 12:58 AM CSTSevere Thunderstorm WarningSHVGrant47 min

Nearby

Tornado Warnings in Louisiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.